Format

Send to

Choose Destination
Brain Behav. 2016 Oct 26;7(1):e00558. doi: 10.1002/brb3.558. eCollection 2017 Jan.

Chemotherapy-induced neuropathies-a growing problem for patients and health care providers.

Author information

1
Department of Neurology Collegium Medicum Jagiellonian University Krakow Poland.
2
Department of Medicine New York University Langone Medical Center New York NY USA; Department of Pathology Faculty of Medical Science University of Warmia and Mazury Olsztyn Poland.
3
Department of Oncology University Hospital Jagiellonian University Krakow Poland.

Abstract

INTRODUCTION:

Chemotherapy-induced neuropathies are one of the most common side effects of cancer treatment, surpassing bone marrow suppression and kidney dysfunction. Chemotherapy effects on the nervous system vary between different classes of drugs and depend on specific chemical and physical properties of the drug used. The three most neurotoxic classes of anti-cancer drugs are: platinum-based drugs, taxanes, and thalidomide and its analogs; other, less neurotoxic but also commonly used drugs are: bortezomib, ixabepilone, and vinca alkaloids.

METHODS:

Here, in this paper, based on our experience and current knowledge, we provide a short review of the most common, neuropathy-inducing anti-cancer drugs, describe the most prevalent neuropathy symptoms produced by each of them, and outline preventive measures and treatment guidelines for cancer patients suffering from neuropathy and for their health care providers.

RESULTS:

Patients should be encouraged to report any signs of neuropathic pain, alteration in sensory perception, tingling, numbness, burning, increased hot/cold sensitivity and motor dysfunctions as early as possible. If known neurotoxic chemotherapeutics are used, a neurological examination with electrophysiological evaluation should be implemented early in the course of treatment so, both patients and physicians would be better prepared to cope with possible neurotoxic effects.

CONCLUSIONS:

The use of neurotoxic chemotherapeutics should be closely monitored and if clinically permitted, that is, if a patient shows signs of cancer regression, drug doses should be reduced or combined with other less neurotoxic anti-cancer medication. If not counteractive, the use of over the counter antineuropathic supplements such as calcium or magnesium might be encouraged. If physically possible, patients should also be encouraged to exercise regularly and avoid factors that might increase nerve damage such as excessive drinking, smoking, or sitting in a cramped position.

KEYWORDS:

chemotherapy‚Äźinduced neuropathies; drug neurotoxicity; neuropathy risk factors

PMID:
28127506
PMCID:
PMC5256170
DOI:
10.1002/brb3.558
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center